Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Scared of Weight Gain -- Meds
Mar 29, 2000

Hello,

I am a 32 year old female, diagnosed with HIV in 96. I have been very scared of starting meds; however, my T-cells have now dropped below 200, and I must commence therapy. Besides the many feared possible side effects that may occur with all of the different meds available, I am primarily concerned about gaining weight and developing a high level of fat on my body. Are there meds that won't give you this weight gain? I have battled with my weight all of my life. Although I am not obese, just about 20lbs overweight, my greatest fear is uncontrollable weight gain. Please help me with this. I keep having more reasons to fear starting with treatment.

Response from Dr. Fisher

A PI-sparing regimen (nucleosides such as AZT, 3TC, d4t, ddI, abacavir) in combination with a nonnucleoside (such as nevaripine, sustiva or delavirdine) or a 3-nucleoside regimen (2 nukes with abacavir) are probably much less likely to promote unwanted weight gain than a regimen containing a PI. Whatever you choose you must exercise regularly and watch your fat intake. As HIV infection improves there is a natural tendency to gain weight.

Alvan Fisher, M.D.


Previous
Ozone Dialysis
Next
Is Serostim a Possibility For Me???

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement